IDEAS home Printed from https://ideas.repec.org/a/eee/phsmap/v392y2013i4p1038-1049.html
   My bibliography  Save this article

Optimization-based structure identification of dynamical networks

Author

Listed:
  • He, Tao
  • Lu, Xiliang
  • Wu, Xiaoqun
  • Lu, Jun-an
  • Zheng, Wei Xing

Abstract

The topological structure of a dynamical network plays a pivotal part in its properties, dynamics and control. Thus, understanding and modeling the structure of a network will lead to a better knowledge of its evolutionary mechanisms and to a better cottoning on its dynamical and functional behaviors. However, in many practical situations, the topological structure of a dynamical network is usually unknown or uncertain. Thus, exploring the underlying topological structure of a dynamical network is of great value. In recent years, there has been a growing interest in structure identification of dynamical networks. As a result, various methods for identifying the network structure have been proposed. However, in most of the previous work, few of them were discussed in the perspective of optimization. In this paper, an optimization algorithm based on the projected conjugate gradient method is proposed to identify a network structure. It is straightforward and applicable to networks with or without observation noise. Furthermore, the proposed algorithm is applicable to dynamical networks with partially observed component variables for each multidimensional node, as well as small-scale networks with time-varying structures. Numerical experiments are conducted to illustrate the good performance and universality of the new algorithm.

Suggested Citation

  • He, Tao & Lu, Xiliang & Wu, Xiaoqun & Lu, Jun-an & Zheng, Wei Xing, 2013. "Optimization-based structure identification of dynamical networks," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 392(4), pages 1038-1049.
  • Handle: RePEc:eee:phsmap:v:392:y:2013:i:4:p:1038-1049
    DOI: 10.1016/j.physa.2012.11.014
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S037843711200979X
    Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Zhou, Jin & Lu, Jun-an, 2007. "Topology identification of weighted complex dynamical networks," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 386(1), pages 481-491.
    2. Wu, Xiaoqun, 2008. "Synchronization-based topology identification of weighted general complex dynamical networks with time-varying coupling delay," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 387(4), pages 997-1008.
    3. Jackson, Matthew O. & Watts, Alison, 2002. "The Evolution of Social and Economic Networks," Journal of Economic Theory, Elsevier, vol. 106(2), pages 265-295, October.
    4. Granger, C W J, 1969. "Investigating Causal Relations by Econometric Models and Cross-Spectral Methods," Econometrica, Econometric Society, vol. 37(3), pages 424-438, July.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Tomovski, Igor & Kocarev, LjupĨo, 2015. "Network topology inference from infection statistics," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 436(C), pages 272-285.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:392:y:2013:i:4:p:1038-1049. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.